Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Incompressibility criteria for spun-normal surfaces


Authors: Nathan M. Dunfield and Stavros Garoufalidis
Journal: Trans. Amer. Math. Soc. 364 (2012), 6109-6137
MSC (2010): Primary 57N10; Secondary 57M25, 57M27
DOI: https://doi.org/10.1090/S0002-9947-2012-05663-7
Published electronically: May 18, 2012
MathSciNet review: 2946944
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We give a simple sufficient condition for a spun-normal surface in an ideal triangulation to be incompressible, namely that it is a vertex surface with nonempty boundary which has a quadrilateral in each tetrahedron. While this condition is far from being necessary, it is powerful enough to give two new results: the existence of alternating knots with noninteger boundary slopes, and a proof of the Slope Conjecture for a large class of 2-fusion knots.

While the condition and conclusion are purely topological, the proof uses the Culler-Shalen theory of essential surfaces arising from ideal points of the character variety, as reinterpreted by Thurston and Yoshida. The criterion itself comes from the work of Kabaya, which we place into the language of normal surface theory. This allows the criterion to be easily applied, and gives the framework for proving that the surface is incompressible.

We also explore which spun-normal surfaces arise from ideal points of the deformation variety. In particular, we give an example where no vertex or fundamental surface arises in this way.


References [Enhancements On Off] (What's this?)

  • [BRT] B. A. Burton, J. H. Rubinstein, and S. Tillmann.
    The Weber-Seifert dodecahedral space is non-Haken.
    Trans. Amer. Math. Soc. (2011).
    22 pages, to appear. arXiv:0909.4625.
  • [CCGLS] D. Cooper, M. Culler, H. Gillet, D. D. Long, and P. B. Shalen. Plane curves associated to character varieties of $ 3$-manifolds.
    Invent. Math. 118 (1994), 47-84.
    MR 1288467 (95g:57029)
  • [Cul] M. Culler.
    A table of $ A$-polynomials computed via numerical methods.
    http://www.math.uic.edu/~culler/Apolynomials/
  • [CDW] M. Culler, N. M. Dunfield, and J. R. Weeks.
    SnapPy, a computer program for studying the geometry and topology of 3-manifolds.
    http://snappy.computop.org/
  • [CGLS] M. Culler, C. M. Gordon, J. Luecke, and P. B. Shalen. Dehn surgery on knots.
    Ann. of Math. (2) 125 (1987), 237-300.
    MR 881270 (88a:57026)
  • [CS] M. Culler and P. B. Shalen.
    Varieties of group representations and splittings of $ 3$-manifolds.
    Ann. of Math. (2) 117 (1983), 109-146.
    MR 683804 (84k:57005)
  • [Dun1] N. M. Dunfield.
    Cyclic surgery, degrees of maps of character curves, and volume rigidity for hyperbolic manifolds.
    Invent. Math. 136 (1999), 623-657. MR 1695208
  • [Dun2] N. M. Dunfield.
    A table of boundary slopes of Montesinos knots.
    Topology 40 (2001), 309-315.
    Revised version of June 2010 on arXiv has corrections. math.GT/9901120. MR 1808223 (2001j:57008)
  • [Dun3] N. M. Dunfield.
    The Mahler measure of the $ A$-polynomial of $ m129(0,3)$.
    Appendix to D. Boyd and F. Rodriguez Villegas, Mahler's Measure and the Dilogarithm II, Preprint, 2003.
    arXiv:math.NT/0308041.
  • [DG] N. M. Dunfield and S. Garoufalidis.
    Ancillary files stored with the arXiv version of this paper.
    http://arxiv.org/src/1102.4588/anc
  • [FH] W. Floyd and A. Hatcher.
    Incompressible surfaces in punctured-torus bundles.
    Topology Appl. 13 (1982), 263-282.
    MR 651509 (83h:57015)
  • [FKP] D. Futer, E. Kalfagianni, and J. S. Purcell.
    Slopes and colored Jones polynomials of adequate knots.
    Proc. Amer. Math. Soc. 139 (2011), 1889-1896. MR 2763776
  • [Gar1] S. Garoufalidis.
    The Jones slopes of a knot.
    J. Quantum Topology 2 (2011), 43-69. MR 2763086
  • [Gar2] S. Garoufalidis.
    Tropicalization and the Slope Conjecture for 2-fusion knots.
    Preprint 2011.
  • [GL] S. Garoufalidis and Y. Lan.
    Experimental evidence for the volume conjecture for the simplest hyperbolic non-2-bridge knot.
    Algebr. Geom. Topol. 5 (2005), 379-403. MR 2153123 (2006b:57014)
  • [Hak] W. Haken.
    Theorie der Normalflächen.
    Acta Math. 105 (1961), 245-375.
    MR 0141106 (25:4519a)
  • [Hat1] A. Hatcher.
    On the boundary curves of incompressible surfaces.
    Pacific J. Math. 99 (1982), 373-377. MR 658066 (83h:57016)
  • [HO] A. Hatcher and U. Oertel.
    Boundary slopes for Montesinos knots.
    Topology 28 (1989), 453-480.
    MR 1030987 (91e:57016)
  • [HT] A. Hatcher and W. Thurston.
    Incompressible surfaces in $ 2$-bridge knot complements.
    Invent. Math. 79 (1985), 225-246.
    MR 778125 (86g:57003)
  • [Hat2] A. Hatcher.
    Algebraic topology.
    Cambridge University Press, Cambridge, 2002.
    MR 1867354 (2002k:55001)
  • [HT] J. Hoste and M. Thistlethwaite.
    Knotscape, 1999.
    http://www.math.utk.edu/~morwen
  • [JS] W. Jaco and E. Sedgwick.
    Decision problems in the space of Dehn fillings.
    Topology 42 (2003), 845-906.
    MR 1958532 (2004c:57023)
  • [Kab] Y. Kabaya.
    A method to find ideal points from ideal triangulations.
    J. Knot Theory Ramifications 19 (2010), 509-524. MR 2646644
  • [Kang] E. Kang.
    Normal surfaces in non-compact 3-manifolds.
    J. Aust. Math. Soc. 78 (2005), 305-321.
    MR 2142159 (2006b:57026)
  • [KR] E. Kang and J. H. Rubinstein.
    Ideal triangulations of 3-manifolds. I. Spun normal surface theory.
    In Proceedings of the Casson Fest, volume 7 of Geom. Topol. Monogr., pages 235-265. Geom. Topol. Publ., Coventry, 2004. MR 2172486 (2006g:57035)
  • [Mat] S. Matveev.
    Algorithmic topology and classification of $ 3$-manifolds, volume 9 of Algorithms and Computation in Mathematics.
    Springer, Berlin, second edition, 2007.
    MR 2341532 (2008e:57021)
  • [Neu] W. D. Neumann.
    Combinatorics of triangulations and the Chern-Simons invariant for hyperbolic $ 3$-manifolds.
    In Topology '90 (Columbus, OH, 1990), volume 1 of Ohio State Univ. Math. Res. Inst. Publ., pages 243-271. de Gruyter, Berlin, 1992.
    MR 1184415 (93i:57020)
  • [NZ] W. D. Neumann and D. Zagier.
    Volumes of hyperbolic three-manifolds.
    Topology 24 (1985), 307-332.
    MR 815482 (87j:57008)
  • [Rol] D. Rolfsen.
    Knots and links, volume 7 of Mathematics Lecture Series.
    Publish or Perish Inc., Houston, TX, 1990.
    Corrected reprint of the 1976 original.
    MR 1277811 (95c:57018)
  • [Rub] J. H. Rubinstein.
    Polyhedral minimal surfaces, Heegaard splittings and decision problems for $ 3$-dimensional manifolds.
    In Geometric topology (Athens, GA, 1993), volume 2 of AMS/IP Stud. Adv. Math., pages 1-20. Amer. Math. Soc., Providence, RI, 1997.
    MR 1470718 (98f:57030)
  • [Seg1] H. Segerman.
    On spun-normal and twisted squares surfaces.
    Proc. Amer. Math. Soc. 137 (2009), 4259-4273. MR 2538587
  • [Seg2] H. Segerman.
    Detection of incompressible surfaces in hyperbolic punctured torus bundles.
    Geometriae Dedicata 150 (2011), 181-232. MR 2753704
  • [ST] H. Segerman and S. Tillmann.
    Pseudo-Developing Maps for Ideal Triangulations I: Essential Edges and Generalised Hyperbolic Gluing Equations.
    Preprint 2010.
    http://www.ms.unimelb.edu.au/~segerman
  • [SAGE] W. Stein et al.
    SAGE Mathematics Software (Version 4.6), 2011.
    http://www.sagemath.org
  • [Thu1] W. P. Thurston.
    A geometric approach to Dehn surgery on 3-manifolds.
    Lecture notes taken by Craig Hodgson, Princeton 1981-2.
  • [Thu2] W. P. Thurston.
    The Geometry and Topology of Three-Manifolds.
    http://www.msri.org/publications/books/gt3m
  • [Til1] S. Tillmann.
    Normal surfaces in topologically finite 3-manifolds.
    Enseign. Math. (2) 54 (2008), 329-380. MR 2478091
  • [Til2] S. Tillmann.
    Degenerations of ideal hyperbolic triangulations.
    Math. Zeit.
    To appear, 31 pages.
    arXiv:math.GT/0508295.
  • [Wal] G. S. Walsh.
    Incompressible surfaces and spunnormal form.
    Geom. Dedicata.
    To appear.
    arXiv:math/0503027v3. MR 2780747
  • [Yos] T. Yoshida.
    On ideal points of deformation curves of hyperbolic $ 3$-manifolds with one cusp.
    Topology 30 (1991), 155-170.
    MR 1098911 (92a:57018)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 57N10, 57M25, 57M27

Retrieve articles in all journals with MSC (2010): 57N10, 57M25, 57M27


Additional Information

Nathan M. Dunfield
Affiliation: Department of Mathematics, MC-382, University of Illinois, 1409 W. Green Street, Urbana, Illinois 61801
Email: nathan@dunfield.info

Stavros Garoufalidis
Affiliation: School of Mathematics, Georgia Institute of Technology, Atlanta, Georgia 30332-0160
Email: stavros@math.gatech.edu

DOI: https://doi.org/10.1090/S0002-9947-2012-05663-7
Keywords: Boundary slopes, normal surface, character variety, Jones slopes, 2-fusion knot, alternating knots
Received by editor(s): February 23, 2011
Received by editor(s) in revised form: March 2, 2011, and June 10, 2011
Published electronically: May 18, 2012
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society